Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Breathing difficulty, heart palpitations, nasal congestion. History of middle ear problems, eczema, folliculitis on legs. Serious condition?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I am a 65 year old woman, just had my heart completely check out and it was all good. I weigh 220 lbs and am 5ft 10 inches tall. Also had my lung checked out and allergies are suspect for some shortness of breath. I take toprol, celexa and alprzolam daily. Question: Last night I suddenly started to hear my heartbeat in my ears. It is still there. One side of my nose is plugged. What would cause this problem. I have had vertigo in the past and a lot of middle ear problems as well as allergies such as some exzema and folliculitis on my legs. I have had ear buildup in the past and had to have it cleared out.
Posted Sat, 14 Apr 2012 in Ear, Nose and Throat Problems
Follow-up: Breathing difficulty, heart palpitations, nasal congestion. History of middle ear problems, eczema, folliculitis on legs. Serious condition? 8 minutes later
Is this serious enough to see a doctor----long weekend ahead. Blood pressure and cholesterol ok!
Answered by Dr. Hema Yadav 8 hours later

Thanks for posting your query.

The palpitations that you are feeling are most likely resulting from blockage of the eustachian tube (caused by nasal and middle ear congestion)

Rarely toprol ( metoprolol) is known to cause ringing in ears as a side effect but since I assume you have been on this medication long before this recent problem, it's less likely that this is the cause of your symptoms.

In both the cases, a consultation with an ear nose throat (ENT) specialist would confirm the diagnosis. If your blood pressure is normal, you have no other symptoms and have recently got cardiac evaluation, you might wait and watch as at present there is no risk of worsening damage. The situation doesn't seem worrisome at present.

But if you develop any other symptoms like chest pain, acute breathlessness or headache, or weakness or paraesthesias, then please seek prompt consultation.

Also, if the ear problem persists for more than a week or worsens, do consult your doctor for confirmation of diagnosis and treatment.

Hope I have answered your query. Please accept my answer if you have no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor